Alert archive / Kentucky / Special Weather Statements in 2012
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 3, 2012, 6:50 PM EDT for Madison County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 6:50 PM EDT (22:50 UTC)
- Expired
- Aug 3, 2012, 7:20 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838 WWUS83 KLMK 032250 SPSLMK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 650 PM EDT FRI AUG 3 2012 KYC151-032320- MADISON KY- 650 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS LIGHTNING... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON ROADWAYS IS OCCURRING IN RICHMOND. * THIS STORM WILL ALSO IMPACT... RICHMOND... REEDS CROSSING AND TERRILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3777 8413 3763 8424 3770 8432 3780 8429 TIME...MOT...LOC 2250Z 291DEG 3KT 3773 8428 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:27 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 3:27 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 327 PM EDT FRI AUG 03 2012 .Short Term (Tonight through Saturday night)... Issued at 315 PM EDT Fri Aug 3 2012 Once the sun sets this evening, most of the shower and thunderstorm activity from anything that develops this afternoon should wain and eventually dissipate for the most part. Have kept mentionable PoPs for the overnight hours more for the uncertainty of this unsettled pattern we're currently in rather than for any sort of real precip signal. It looks like the lull in precip chances will be between late tonight into early tomorrow morning but as the temperatures rise with the heating of the day on Saturday, expect some scattered pulse thunderstorms to erupt in the mid-afternoon hours. HPC is depicting a weak surface boundary sticking around the area through tomorrow and along with a wave traversing through well ahead of the approaching cold front (see the long term discussion below), should be a source for those aforementioned afternoon storms to generate around. Moisture transport will continue with PWATS increasing throughout the day, WAA will be in full swing, and an unstable airmass will take hold of the Ohio Valley. Out of these storms, central Kentucky and southern Indiana can anticipate some of them to become strong to possibly isolated severe status with minimal organization and similar to recent summer events. Wind will be the primary threat along with locally heavy rainfall. Unlike most of said recent afternoon storm events, convection is anticipated to continue on through the overnight period to some degree in portions of the forecast area despite the loss of daytime heating. This ongoing convection will lead into the approaching stout frontal boundary from the northwest. Temperatures tonight will linger in the low 70s and will most likely rebound into the 90s. Winds should be picking up a bit more tomorrow as compared to today due to a tightening pressure gradient and will generally be out of the south. Clouds will filter out somewhat late tonight into tomorrow morning but will be on the increase again tomorrow afternoon through the end of this forecast period. .Long Term (Sunday through Friday)... Issued at 320 PM EDT Fri Aug 3 2012 The long term will begin with active weather as a cold front moves through the area on Sunday. Storms will likely be ongoing across southern Indiana and north central Kentucky early Sunday as the remnants from a complex moving southeast affect the region. A few of the storms in the morning may be strong to severe with damaging wind gusts. However, soundings look more like a heavy rain scenario with precipitable water values maxing out above 2 inches. We may see a break in precip through the part of the morning hours. Temperatures look to rise into the upper 80s to lower 90s by the afternoon as the front continues to push south. Soundings show plenty of instability developing with 2000-2500 J/kg of CAPE, especially across southern and eastern portions of the area. Shear values for 0-6 km range from 20-30 knots. The instability combined with the frontal forcing still looks to support strong to severe storms Sunday afternoon through the evening hours. Damaging winds will likely be the main threat, with some hail possible. Some showers/storms will linger in the Lake Cumberland region overnight and possibly into Monday morning. High pressure will them build in across the Ohio Valley keeping us dry Tuesday through Wednesday. With more models indicating a chance for precip on Thursday with a weak system moving through will go with slight chance pops. Friday a stronger upper level trough will swing through, with precipitation chances better than for Thursday. Highs on Monday will likely be the coolest of the long term with temps topping out in the mid to upper 80s. We will be back into the lower 90s by Wednesday next week with lows in the upper 60s to lower 70s. && .Aviation (18Z TAF Issuance)... Issued at 110 PM EDT Fri Aug 3 2012 Visible satellite imagery showed some brief clearing spots across the middle of the commonwealth this morning but has since been filling back in. This morning's showers and isolated thunderstorm activity has wained as it continues to push off toward the east. However, some showers have begun to pop back up near Elizabethtown and while there will be a lull in activity over the next hour or two, some more showers and thunderstorms are anticipated to develop again with the rising temperatures. Due to the uncertainty of these sporadic storms temporally as well as spatially, have not included a TEMPO group at any of the terminals on this update. Will continue to monitor the situation throughout the afternoon and amend as necessary. Overnight through Saturday morning shouldn't be a huge concern to aviation interests as VFR or MVFR should prevail. Saturday afternoon could see some more thunderstorms fire up across southern Indiana and central Kentucky with some of these being strong. The primary hazard looks to be gusty winds and low visibilities due to heavy rain near local terminals. This is too far out to pinpoint the details at this time so be sure to stay tuned to future forecasts. Winds should generally remain out of the south with lighter speeds overnight and a gentle breeze tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......lg Long Term........EER Aviation.........lg
Hazardous weather outlook, Aug 3, 3:53 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 353 PM EDT FRI AUG 3 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042300- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 353 PM EDT FRI AUG 3 2012 /253 PM CDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS THAT MAY HAVE DEVELOPED IN THE AFTERNOON HOURS ON FRIDAY WILL WAIN AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED PULSE THUNDERSTORMS ARE ANTICIPATED TO FIRE UP SATURDAY AFTERNOON AS AN UNSETTLED WEATHER PATTERN CONTINUES TO GRIP THE OHIO VALLEY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS LIGHTNING BEING THE PRIMARY THREATS. SMALL HAIL ALSO CANNOT BE RULED OUT. HEAT INDICES COULD APPROACH THE CENTURY MARK OR SLIGHTLY ABOVE IN LOCATIONS GENERALLY WEST OF INTERSTATE 65 SO BE EXTRA CAUTIOUS WHEN PERFORMING OUTDOOR ACTIVITIES. A COLD FRONT WILL CROSS THE REGION SUNDAY...WITH STRONG TO POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF IT. STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF STRONG WIND GUSTS TO THE NWS IN LOUISVILLE VIA THE SPOTTER HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). LG/EER
In the hours before
Special weather statement, Aug 3, 4:15 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 415 PM EDT FRI AUG 3 2012 INZ076-077-083-084-089>092-KYZ023>030-053-061>063-070>075-040400- ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN- HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY- OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-LARUE KY- BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO... TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE...HAWESVILLE... HARDINSBURG...BRANDENBURG...BEAVER DAM...LEITCHFIELD... ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE... LOUISVILLE...HODGENVILLE...MORGANTOWN...BROWNSVILLE... MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE 415 PM EDT FRI AUG 3 2012 /315 PM CDT FRI AUG 3 2012/ ...HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY... HEAT INDEX VALUES ON SATURDAY AFTERNOON ARE ANTICIPATED TO REACH THE 100 TO 105 DEGREE RANGE FOR LOCATIONS GENERALLY ALONG INTERSTATE 65 AND POINTS WESTWARD. THERE IS A CHANCE THAT THUNDERSTORMS AND CLOUD COVER COULD HINDER HEAT INDICES FROM TOPPING OUT AT THE AFOREMENTIONED VALUES BUT CAUTION SHOULD BE EXERCISED WHEN PERFORMING OUTDOOR ACTIVITIES REGARDLESS OF THE EXACT VALUES REACHED. IT IS SUGGESTED TO AVOID THIS HEAT AND HUMIDITY BY RESCHEDULING ACTIVITIES EARLIER IN THE DAY. HOWEVER...IF THIS IS NOT POSSIBLE...BE SURE TO TAKE FREQUENT BREAKS IN COOL LOCATIONS...DRINK PLENTY OF WATER...AND BE SURE TO CHECK ON THOSE WHO MAY NOT HAVE ACCESS TO AIR CONDITIONING. BEAT THE HEAT...CHECK THE BACKSEAT! LG
Special weather statement, Aug 3, 6:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 650 PM EDT FRI AUG 3 2012 KYC151-032320- MADISON KY- 650 PM EDT FRI AUG 3 2012 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS LIGHTNING... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON ROADWAYS IS OCCURRING IN RICHMOND. * THIS STORM WILL ALSO IMPACT... RICHMOND... REEDS CROSSING AND TERRILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3777 8413 3763 8424 3770 8432 3780 8429 TIME...MOT...LOC 2250Z 291DEG 3KT 3773 8428 SCHOETTMER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:19 PM EDT | Special Weather Statement | LMK | Hancock | 31 min |
| Aug 2, 11:50 PM EDT | Special Weather Statement | LMK | Hancock, Ohio | 40 min |
| Aug 3, 12:16 AM EDT | Special Weather Statement | LMK | Breckinridge, Meade | 29 min |
| Aug 3, 12:35 AM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 30 min |
| Aug 3, 12:54 AM EDT | Special Weather Statement | LMK | Ohio | 31 min |
| Aug 3, 1:26 AM EDT | Special Weather Statement | LMK | Russell | 14 min |
| Aug 3, 1:28 AM EDT | Special Weather Statement | LMK | Butler, Ohio | 47 min |
| Aug 3, 1:50 AM EDT | Special Weather Statement | LMK | Logan | 45 min |
| Aug 3, 2:02 AM EDT | Special Weather Statement | LMK | Edmonson, Grayson, Warren | 48 min |
| Aug 3, 2:19 AM EDT | Special Weather Statement | LMK | Logan, Simpson, Warren | 46 min |
| Aug 3, 2:54 AM EDT | Special Weather Statement | LMK | Allen, Barren, Simpson | 46 min |
| Aug 3, 3:07 AM EDT | Special Weather Statement | LMK | Simpson | 48 min |
| Aug 3, 3:46 AM EDT | Special Weather Statement | LMK | Barren, Metcalfe | 44 min |
| Aug 3, 4:39 AM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Monroe | 46 min |
| Aug 3, 6:57 PM EDT | Areal Flood Advisory | LMK | Madison | 3 hr |
| Aug 2, 9:59 PM EDT | Special Weather Statement | LMK | Dubois | 41 min |
| Aug 2, 10:59 PM EDT | Special Weather Statement | LMK | Dubois | 31 min |
Nearby
Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.